Fatal thrombocytopenia and liver failure associated with carboplatin therapy

Ralph H Hruban, Stephen S. Sternberg, Paul Meyers, Martin Fleisher, Celia Menendez-Botet, John K. Boitnott

Research output: Contribution to journalArticle

Abstract

A patient with fatal severe thrombocytopenia and acute hepatic necrosis complicating carboplatin (JM8, CBDCA, NSC 241240) therapy is described. The patient, an 18-year-old man with acute lymphocytic leukemia, was given high-dose carboplatin as a part of a phase I trial of this agent for the treatment of leukemia. Carboplatin (270 mg/m2/day) was administered as an intravenous infusion on five consecutive days, and the patient died 10 days after his last dose of carboplatin from complications of thrombocytopenia and acute liver necrosis. Autopsy revealed hemorrhage into the substance of the myocardium and hemorrhagic centrilobular liver necrosis. The temporal relationship between the initial rise in this patient's liver Junction tests and treatment with carboplatin suggests that this patient's liver failure was in part due to carboplatin. The autopsy findings of hemorrhage into the substance of the myocardium and centrolobular liver necrosis suggest that, in addition to its direct effects, carboplatin may have also contributed indirectly to this patient's liver failure through the complications of thrombocytopenia.

Original languageEnglish (US)
Pages (from-to)263-268
Number of pages6
JournalCancer Investigation
Volume9
Issue number3
DOIs
StatePublished - 1991
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Cancer Research
  • Oncology

Cite this

Hruban, R. H., Sternberg, S. S., Meyers, P., Fleisher, M., Menendez-Botet, C., & Boitnott, J. K. (1991). Fatal thrombocytopenia and liver failure associated with carboplatin therapy. Cancer Investigation, 9(3), 263-268. https://doi.org/10.3109/07357909109021323